Hail, Pecos
- When
- May 27, 4:50 PM CST
- Where
- Pecos County, 2 mi N of Ft Stockton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.567, -102.117
The public reported quarter size hail just north of Fort Stockton.
Scattered strong to severe thunderstorms produced locally heavy rainfall and large hail across portions of the Trans Pecos and the southern Permian Basin regions of west Texas. Hail up to the size of quarters was reported with the strongest storms in Pecos and Brewster Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered strong to severe thunderstorms produced locally heavy rainfall and large hail across portions of the Trans Pecos and the southern Permian Basin regions of west Texas. Hail up to the size of quarters was reported with the strongest storms in Pecos and Brewster Counties. Severe thunderstorm winds resulted in minor damage in Reeves County. The most significant flooding occurred in Upton County, where high water threatened several residences in Rankin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:07 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT FRI MAY 27 2005
.SHORT TERM...
MSTR WELL IN PLACE ACRS W TX COURTESY SLY FLOW. MSTR ALSO EVIDENT
IN THETA-E FIELDS AS NOTED IN RIDGE FROM 85H-5H AND IN PW/S WELL OVER
AN INCH ON MAF/S 12Z SOUNDING. WATER VAPOR DEPICTS A VARIETY OF
SHRTWV TROF/S ACRS THE REGION LIFTING NWD ATTM. MID LEVELS ALSO
INFLUENCED FROM SEVERAL SOURCES...MAIN UPPER LOW CIRCULATING INVOF
BAJA AND 5H HIGH ACRS NRN MEXICO PROVIDING SLY MID LEVEL FLOW INTO
BIG BEND REGION. WHILE 5H HIGH ACRS AZ AND CYCLONIC FLOW THRU PLAINS
STATES MAINTAINS A NW MID LEVEL COMPONENT ACRS NW-N CWFA. NET AFFECT
IS TO SET UP COL REGION WITH SHEAR ACRS PB TONIGHT. TO SOME DEGREE
OR ANOTHER CONSENSUS IS THAT RAIN/TSTMS WILL DEVELOP OVERNIGHT. AREA
OF 1ST CONCERN IS ACRS THE WESTERN TRANS PECOS/NRN MEXICO WHERE
CLEARING SKIES THIS AFTERNOON IS RESULTING IN DESTABLIZATION OF
ATMOSPHERE. MID LEVEL LR/S ARE BETTER W OF THE RIO GRANDE 7
C/KM...THUS EXPECT THAT CONVECTION WILL DEVELOP THERE AND WITH
AFOREMENTIONED S-SW MID LEVEL FLOW STORMS WILL HAVE A CHANCE TO
DRIFT E ACRS RIO GRANDE THIS EVENING. TO THE NW CLEARING SKIES ACRS
ELEVATED HEAT SOURCES OF CENTRAL NM...LR/S > 7 C/KM...AND MST SE
UPSLOPE FLOW SUFFICIENT TO GENERATE SCT TSTMS LATER THIS PM.
CONCERNS ARE THAT THIS MAY EVOLVE INTO AN MCS AND DRIFT SE IN CWFA
TONIGHT. CURRENTLY TSTMS SHOWING TRENDS OF DEVELOPING EWD ALONG
SHEAR AXIS FROM FAR W TX INTO TRANS PECOS AND PB. LOW LEVEL MSTR
CONVERGENCE MAXIMIZED ACRS TRANS PECOS THIS AFTERNOON WILL SHIFT NE
INTO THE PB LATE TONIGHT UNDERNEATH MID LEVEL SHEAR AXIS. MOS
GUIDANCE HAS RAMPED UP POPS ACRS REGION AND BASED ON ORIENTATION OF
SHEAR AXIS/MSTR CONVERGENCE HAVE INCREASE POPS TO CATEGORICAL ACRS
SRN PB AND INVOF PECOS RIVER. HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH TONIGHT FOR CWFA.
.LONG TERM...
COMPLEX WEATHER PATTERN IS MAKING FOR A TOUGH FORECAST. MODELS HAVE
COME AROUND TO SOME SEMBLENCE OF AGREEMENT WITH THE HANDLING OF
UPPER TROUGH OVER MEXICO. THINK W/LL BEGIN THE SECOND PERIOD WITH
AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL/NORTHERN CWA.
THINK THIS AREA OF PRECIPITATION WILL SHIFT OFF TO THE EAST/
NORTHEAST DURING THE DAY. SINCE PRECIPITABLE WATER WILL STILL BE
QUITE HIGH ON SATURDAY...PARTICULARLY OVER THE NORTHEAST HALF OF THE
CWA...THE FLASH FLOOD WATCH WE/LL HAVE FOR THE ENTIRE CWA TONIGHT
MAY NEED TO BE EXTENDED FOR THESE AREAS ON SATURDAY. THINK THE
ATMOSPHERE WILL TAKE MUCH OF THE DAY TO RECOVER OVER THE SOUTHWEST
HALF OF THE CWA...HENCE THE LOWER POPS THERE...AND NO WATCH AT THIS
TIME SINCE POPS WOULD BE TOO LOW THOSE AREAS TO INCLUDE IN TONIGHT/S
FFA PRODUCT. WENT AHEAD AND CURBED MAX TEMPS A LITTLE SATURDAY...
ESPECIALLY OVER THE NORTHEAST THIRD OF THE AREA...DUE TO THE
EXPECTED PRECIPITATION AND CLOUD COVER.
THINK WE MAY SEE ENOUGH INSTABILITY CROP UP OVER THE SOUTHWEST CWA
BY LATE SATURDAY AFTERNOON FOR SHOWERS AND THUNDERSTORMS TO BREAK
OUT AGAIN THERE SATURDAY EVENING DUE TO THE PRESENCE OF SLOW MOVING
SHEAR AXIS. QPF VALUES DO NOT APPEAR TO BE QUITE AS HIGH AS FRIDAY
NIGHT AND EARLIER SATURDAY...BUT IF A LOT OF RAIN FALLS OVER THE
SOUTHWEST CWA TONIGHT...WE COULD RUN INTO FLASH FLOODING PROBLEMS
AGAIN THESE LOCATIONS SATURDAY NIGHT. THE ATMOSPHERE MAY BECOME
UNSTABLE ENOUGH...ALONG WITH 0 TO 6 KM BULK SHEAR VECTORS IN THE 25
TO 30 KT RANGE...WE COULD SEE A FEW STRONGER THUNDERSTORMS DEVELOP.
SINCE THERE IS SO MUCH UNCERTAINTY ON HOW THIS WILL ALL PLAY
OUT...WILL MENTION BOTH FLASH FLOODING AND ISOLATED SEVERE
POTENTIAL IN THE HWO.
WE MAY SEE SOMEWHAT OF A BREAK ON SUNDAY AS SHORTWAVE TROUGH/SHEAR
AXIS LIMPS EASTWARD. HOWEVER...THOUGHT IT PRUDENT TO LEAVE THE
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING OVER MUCH OF THE
CWA SINCE MOST MODELS STILL INDICATING THE AREA DOWNSTREAM OF A
WEAK UPPER TROUGH...AND THE NAM STILL INDICATING THE SHEAR AXIS WILL
LINGER OVER THE CWA...AT LEAST MORE SO THAN THE GFS. SHEAR IS NOT
PROGGED TO BE VERY STRONG CWA WIDE...SO WILL LEAVE OUT ANY SEVERE
THUNDERSTORM HIGHLIGHTS FOR NOW. IT DOES APPEAR AS THOUGH WE/LL SEE
A BIT MORE SUN...SO HAVE RAISED TEMPERATURES IN MOST LOCATIONS. ANY
CONVECTION THAT DOES DEVELOP SUNDAY SHOULD WEAKEN/DISSIPATE HEADING
INTO THE EVENING. THEREFORE...WILL GO WITH MAINLY ISOLATED POPS
SUNDAY NIGHT.
THE CHANCE OF RAIN MONDAY WILL DEPEND MOSTLY ON WHETHER ANOTHER COLD
FRONT WILL DROP SOUTH INTO THE AREA. THE LATEST GFS HAS BACKED OFF
BRINGING THIS FRONT INTO OUR AREA MEMORIAL DAY...OR INTO THE AREA AT
ALL MONDAY NIGHT OR TUESDAY. HOWEVER...NAM...ECMWF...AND NOGAPS DO
BRING FRONT INTO THE AREA SO WILL KEEP CURRENT CONFIGURATION OF
TEMPS AND POPS. THE NEARER PORTIONS OF THE EXTENDED TOOK AN
INORDINATE AMOUNT OF TIME...HENCE HAVE LEFT TUESDAY AND BEYOND
PRETTY MUCH ALONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 76 62 87 / 60 70 20 20
CARLSBAD NM 60 80 63 92 / 60 50 30 20
DRYDEN TX 66 84 65 92 / 60 30 40 30
FORT STOCKTON TX 65 81 65 92 / 80 50 40 20
GUADALUPE PASS TX 59 75 57 84 / 60 40 40 20
HOBBS NM 60 79 63 91 / 60 50 30 20
MARFA TX 58 77 55 82 / 60 20 40 20
MIDLAND INTL AIRPORT TX 63 77 64 88 / 70 70 30 20
ODESSA TX 64 79 65 90 / 70 70 40 20
WINK TX 64 84 66 95 / 70 60 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT FRIDAY UNTIL 3
AM MDT SATURDAY FOR THE FOLLOWING ZONES...CENTRAL LEA
COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
COUNTY...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT FRIDAY UNTIL 4 AM
CDT SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
WINKLER.
&&
49/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT FRI MAY 27 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281910- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 242 PM CDT FRI MAY 27 2005 (142 PM MDT FRI MAY 27 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT AREAS OF ORGANIZED THUNDERSTORMS ARE IN THE FORECAST. THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE TRANS PECOS REGION INTO THE EVENING WITH STORMS EXPECTED TO DRIFT NORTH AND NORTHEAST TOWARD THE PERMIAN BASIN TONIGHT. ALSO...A COMPLEX IS EXPECTED TO DEVELOP ALONG THE MOUNTAINS OF EAST CENTRAL NEW MEXICO AND MOVE SOUTHEAST INTO THE AREA OVERNIGHT. HEAVY RAINFALL IS EXPECTED WITH STORMS THAT DEVELOP. SOME STORMS MAY BE STRONG TO SEVERE WITH HAIL NEAR THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE CENTRAL AND NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS SATURDAY MORNING. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...SO THE POSSIBILITY OF FLASH FLOODING WILL EXIST IN THESE AREAS AT LEAST INTO EARLY AFTERNOON. AN ISOLATED STORM OR TWO COULD PRODUCE HAIL OR STRONG WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON AND SATURDAY EVENING...MAINLY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS AND WESTWARD. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS A COLD FRONT PUSHES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY. EMERGENCY MANAGERS...SPOTTERS...AND OTHER INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 508 PM CDT FRI MAY 27 2005 TXZ058-272245- REEVES COUNTY AND UPPER TRANS PECOS TX- 508 PM CDT FRI MAY 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER THE WEST SIDE OF THE CITY OF PECOS AT 508 PM CDT... MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAIN... GUSTY WIND TO 50 MPH... AND SMALL HAIL. LOCALIZED STREET FLOODING MAY BE POSSIBLE IN PECOS. PERSONS IN THE CITY OF PECOS SHOULD SEEK SHELTER INSIDE AS THIS STORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM CDT FRI MAY 27 2005 TXZ070-272245- REAGAN TX- 522 PM CDT FRI MAY 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER STILES AT 522 PM CDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 527 PM CDT FRI MAY 27 2005 TXZ075-272315- PECOS TX- 527 PM CDT FRI MAY 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. STRONG THUNDERSTORMS WERE LOCATED OVER FORT STOCKTON AND BELDING... MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL PRODUCE VERY HEAVY RAIN... GUSTY WIND TO 55 MPH... AND SMALL HAIL. LOCALIZED STREET FLOODING MAY BE POSSIBLE IN FORT STOCKTON...INTERSTATE 10 AND BELDING.
The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
6 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported quarter size hail just north of Fort Stockton.
Local officials reported flash flooding across a large part of central Pecos County during the late afternoon and evening hours of the 27th. The initial reports indicated several city streets were inundated with flood waters, including James and Jackson Streets, and the Sanderson Highway. County roads also were reported to be impassable north of the city. By 19:01 CST over six inches of water was reported flowing across U.S. Highway 285 southeast of Fort Stockton. High water additionally was reported flowing over portions of U.S. Highway 385 between Fort Stockton and Marathon.
A delayed report (received in August) indicated that severe thunderstorm winds struck Pecos during the early evening of the 27th. Large trees and fences were reported to have been blown down by the winds, and a few structures sustained minor roof damage. At least one vehicle was severely damaged when it was struck by flying debris. The time of the event is estimated.
Quarter size hail was reported in Marathon.
Law enforcement officials reported flash flooding along State Highway 349 north of Rankin. Flowing flood waters inundated the highway seven miles north of the city. By 19:56 CST residents in Rankin reported that heavy rainfall and flash flooding resulted in high water that entered several homes. A National Weather Service Cooperative Observer reported that up to five inches of rain had fallen during the past forty-eight hours.
Very heavy rainfall associated with the severe storm over Marathon resulted in street flooding of many city streets. Motorists traveling along U.S. Highway 385 between Fort Stockton and Marathon reported intermittent flash flooding along that route in northern Brewster County. The Texas Department of Transportation was dispatched to barricade portions of the highway.
Local officials reported that heavy rainfall resulted in flash flooding in Iraan. Numerous city streets were reported to be inundated with flowing flood waters. No damage was reported.
Local residents reported debris from overnight flash flooding covering portions of Farm to Market Road 2400 in northern Terrell County. Large amounts of caliche, rocks, dirt, and other debris was deposited across the highway near several low water crossings. The event time is estimated based on radar.
The Texas Department of Transportation closed a stretch of State Highway 349 just south of the Midland and Upton County line, as heavy rainfall and the resulting flash flooding inundated portions of that highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451519, 5451518, 5450397, 5451520, 5450393, 5450392, 5450395, 5450396, 5450394.